Alabama, 2010Tornado in Alabama, January 21, 2010
January 21, 2010 · NWS HUN · 1 event in 1 county or zone
Isolated classic supercells developed in northern Alabama during the late afternoon hours ahead of a cold front and low pressure system moving through the Tennessee Valley. One of the storms produced an EF-2 tornado in the northeast side of Huntsville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated classic supercells developed in northern Alabama during the late afternoon hours ahead of a cold front and low pressure system moving through the Tennessee Valley. One of the storms produced an EF-2 tornado in the northeast side of Huntsville. Several photographs and videos documented this tornado from various locations throughout the city of Huntsville and at many locations in Madison County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 21, 2:20 PM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Jan 21, 2:20 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
220 PM CST THU JAN 21 2010
.DISCUSSION...
TODAY WILL BE THE WARMEST DAY HERE IN THE TENNESSEE VALLEY IN OVER A
MONTH. AS WE WATCH AND WAIT TO SEE IF STORMS WILL FIRE...A COMPLEX
FORECAST WITH A LITTLE SOMETHING FOR EVERYBODY IS IN STORE FOR THE
UPCOMING WEEKEND INTO EARLY NEXT WEEK.
SHORT TERM (TONIGHT THROUGH SATURDAY)...
STRONG/SVR STORM THREAT SHOULD BE OUT OF THE WAY BY EARLY EVENING.
HAIL APPEARS TO BE THE BIGGEST THREAT AT THIS TIME. ALTHOUGH FROPA
WILL OCCUR EARLY IN THE EVENING...THERE WILL NOT BE A SUBSTANTIAL
DRYING OF THE LOW-LEVELS BEHIND THE FRONT...MEANING THAT
TEMPERATURES SHOULD HOLD IN THE 40S OVERNIGHT. WORTH NOTING THAT THE
WEDGE FRONT IS MAKING PROGRESS WESTWARD ACROSS GEORGIA...AND THERE
ARE SOME HINTS THAT IT MIGHT GET FURTHER WEST TONIGHT. WILL GO
COLDER IN THE EAST AS A RESULT. BASED ON THE FORECAST MOTION OF THE
SFC LOW...THE HIGHER POPS WILL BE IN SRN TN THIS EVENING...WITH JUST
A LINGERING SHOWER AFTER MIDNIGHT.
THE TRICKIEST ASPECT OF THE REST OF THE SHORT TERM PERIOD WILL BE
FORECASTING CLOUD COVER. MUCH OF THE PERIOD...BUT NOT ALL...WILL BE
CLOUDY. TIMING THE BREAKS...AND THEIR EFFECTS ON TEMPERATURES...IS A
DIFFICULT TASK. WILL GENERALIZE THINGS A BIT AND CARRY CLOUDY SKIES
THROUGHOUT (EXCEPT THIS EVENING). THIS WILL KEEP HIGHS IN THE 50S...
AND LOWS IN THE 40S.
THE NEXT WAVE IN THIS ACTIVE PATTERN IS SLAMMING THE PACIFIC
SOUTHWEST COAST TODAY...AND WILL QUICKLY TRAVERSE ACROSS INTO THE
SRN PLAINS BY SATURDAY. GIVEN THE USUAL TREND OF RAIN ARRIVING A BIT
EARLIER THAN THE MODELS SHOW...HAVING A CHANCE OF RAIN IN THE
WESTERN COUNTIES ON SATURDAY AFTERNOON SEEMS PRUDENT. THE BIG STORY
SATURDAY WILL BE THE WIND. THERE WILL BE A PRETTY DECENT PRESSURE
GRADIENT BETWEEN THE HIGH PRESSURE OVER NEW ENGLAND AND THE LOW
PRESSURE NEAR OMAHA. MOS SHOWS 20-25 MPH WINDS. H8 WINDS ARE
INDICATED AT 60-70 KTS...SO HIGHER GUSTS LOOK LIKELY TOO.
EXTENDED (SATURDAY NIGHT THROUGH NEXT THURSDAY)...
SATURDAY NIGHT JUST LOOKS WET. 00Z MEX MOS HAD 100 POP...AND I
REALLY CANNOT ARGUE WITH THAT. RAIN AMOUNTS LOOK TO BE FAIRLY
SIMILAR TO THE EVENT JUST CONCLUDED...AROUND OR JUST OVER AN INCH.
TEMPS WILL PROBABLY RISE THROUGH MUCH OF THE NIGHT AS SOME WEAK WARM
ADVECTION OCCURS. THUNDER IS POSSIBLE JUST GIVEN THE ATMOSPHERIC
PROFILE BUT NOT AS LIKELY AS THE ONGOING EVENT.
RAIN WILL LINGER INTO SUNDAY...ESPECIALLY EAST OF I-65...BUT SUNDAY
ACTUALLY LOOKS A LOT LIKE TODAY...QUITE WARM AND SOMEWHAT
DRY-SLOTTED. WILL HOLD ON TO AN AFTERNOON 20 POP SORT OF LIKE TODAY
WITH HIGHS ALSO SIMILAR...IN THE MID 60S. THEN...COOLER AIR FINALLY
ACTUALLY REACHES THE REGION.
A PRETTY BROAD UPPER TROUGH WILL SET UP OVER THE REGION SUNDAY NIGHT
THROUGH MONDAY...AND THERE WILL STILL BE SOME MOISTURE AROUND...SO
ISOLATED SHOWERS CANNOT BE RULED OUT AT ANY TIME DURING THAT PERIOD.
ANY PRECIP WOULD BE LIGHT...AND DEFINITELY IN THE FORM OF RAIN...AS
IT IS NOT THAT COLD.
FAIRLY SEASONABLE CONDITIONS ARE EXPECTED FOR THE REST OF THE
FORECAST PERIOD. MODELS DIFFER ON TIMING OF THE NEXT SYSTEM GREATLY.
WORTH NOTING THAT THE GFS PHASES THE NRN STREAM AND SRN STREAM AT
THE END OF THE PERIOD...WHILE THE ECMWF SHOWS ITS USUAL BIAS OF
HOLDING BACK THE SRN STREAM ENERGY. SO I WOULD BE MORE LIKELY TO BUY
THE GFS SOLUTION. HOWEVER...THE GFS IS ALSO MUCH COLDER. IF THE GFS
SOLUTION WERE TO VERIFY VERBATIM...THERE WOULD BE A WINTRY WEATHER
THREAT JUST BEYOND THE FORECAST PERIOD. FOR NOW...JUST CARRYING A
SMALL POP WITH TEMPERATURES THAT SUPPORT RAIN ONLY.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 47 53 42 57 49 / 30 0 0 10 100
SHOALS 47 53 43 59 51 / 30 0 0 30 100
VINEMONT 47 54 42 57 50 / 30 0 0 10 100
FAYETTEVILLE 47 51 42 55 49 / 40 0 0 10 100
ALBERTVILLE 47 54 43 58 49 / 30 0 0 10 100
FORT PAYNE 44 54 41 56 46 / 40 0 0 0 100
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
JE/23
Hazardous weather outlook, Jan 21, 12:19 PM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1219 PM CST THU JAN 21 2010
ALZ001>010-016-TNZ076-096-097-220300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1219 PM CST THU JAN 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
THE POTENTIAL FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL EXIST
THIS AFTERNOON AND EARLY EVENING. THE PRIMARY THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS...BUT AN ISOLATED SHORT-LIVED TORNADO CANNOT
BE RULED OUT. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE WEST OF
INTERSTATE 65 BETWEEN 2 AND 6 PM. A LESSOR THREAT EXISTS FURTHER
EAST OF INTERSTATE 65 FROM 6 TO 9 PM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ANOTHER STORM SYSTEM WILL AFFECT THE REGION THIS WEEKEND WITH THE
POTENTIAL FOR HEAVY RAIN. THE THUNDERSTORM POTENTIAL APPEARS LOW AT
THIS TIME. HOWEVER...STRONG LOW LEVEL WINDS ASSOCIATED WITH THIS
SYSTEM WILL ELEVATE THE THREAT FOR DAMAGING WINDS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE LATER TODAY INTO EARLY THIS EVENING.
AK
In the hours before
Local storm report, Jan 21, 4:37 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
437 PM CST THU JAN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL FAYETTEVILLE 35.15N 86.56W
01/21/2010 E2.75 INCH LINCOLN TN PUBLIC
BASEBALL HAIL MIXED IN WITH GOLF BALLS.
&&
JLLLocal storm report, Jan 21, 4:42 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
442 PM CST THU JAN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL WINCHESTER 35.19N 86.11W
01/21/2010 E1.00 INCH FRANKLIN TN EMERGENCY MNGR
QUARTER HAIL MIXED WITH PEAS
&&
JLLLocal storm report, Jan 21, 4:45 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
445 PM CST THU JAN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL WINCHESTER 35.19N 86.11W
01/21/2010 E1.00 INCH FRANKLIN TN PUBLIC
QUARTER HAIL
&&
JLLSpecial weather statement, Jan 21, 4:57 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
457 PM CST THU JAN 21 2010
ALZ005-006-212345-
LIMESTONE-MADISON-
457 PM CST THU JAN 21 2010
...SIGNIFICANT WEATHER ALERT FOR LIMESTONE AND MADISON COUNTIES UNTIL
545 PM CST...
AT 457 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MADISON...MOVING NORTHEAST AT 35 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
REDSTONE ARSENAL.
HUNTSVILLE.
NORMAL.
MERIDIANVILLE.
MOORES MILL...MAYSVILLE.
DEPOSIT.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3499 8642 3488 8634 3485 8634 3484 8633
3478 8634 3460 8681 3474 8690
TIME...MOT...LOC 2257Z 240DEG 29KT 3470 8677
KDWLocal storm report, Jan 21, 5:06 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
506 PM CST THU JAN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL WINCHESTER 35.19N 86.11W
01/21/2010 E0.88 INCH FRANKLIN TN PUBLIC
DIME AND NICKEL HAIL COVERING GROUND
&&
JLLLocal storm report, Jan 21, 5:09 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
509 PM CST THU JAN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM FUNNEL CLOUD SEWANEE 35.20N 85.92W
01/21/2010 FRANKLIN TN LAW ENFORCEMENT
REPORTED NEAR SEWANEE AIRPORT
&&
JLLTornado, Madison
- When
- January 21, 5:15 PM CST to 5:35 PM CST
- Where
- Madison County, 1.12 mi W of Huntsville Park to 0.77 mi NNW of Huntsville Mills Arp
- Rating
- EF2
- Path length
- 6.6 mi
- Path width
- 150 yd
- Injuries
- 1 direct, 2 indirect
- Reported by
- Emergency Manager
- Coordinates
- 34.700, -86.640
A tornado first touched down in a residential development on the Redstone Arsenal, just 2 miles south of the National Weather Service office located on the campus of the University of Alabama in Huntsville. A narrow tornado path uprooted a large tree, then moved into a residential area along Magnolia Circle. Here, the tornado tore shingles off of roofs and ripped siding off several homes. The tornado then lifted briefly before touching down again near the intersection of Triana Blvd and 9th Ave in Huntsville. It then proceeded northeast another 4.4 miles, through the Old Town and Five Points communities, before lifting near the intersection of Gaboury Lane and Rosalie Ridge road near Chapman Mountain. Along it's path, many hardwood/softwood trees and utility poles were snapped. Multiple well-built single family homes sustained substantial roof damage. Two teenagers sustained minor injuries near the Windover Drive and Maysville road intersection, when a tree fell onto the truck while they were inside. The tornado also picked up a truck in its path and threw it approximately 30 feet into the the porch of a residence on Oakwood Avenue. The driver of the truck sustained minor injuries. Luckily no one was injured at the residence. The winds were estimated to reach peak speeds of 115 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New Mexico, January 21 to 23, 20101 death · 19 events
- Flash Flooding and Flooding in California, January 21 to 23, 20101 injured · $17 million · 58 kt wind · 14 events
- Flooding and Damaging Winds in Arizona, January 21 to 22, 20103 injured · $2.4 million · 70 kt wind · 10 events
- Flash Flood and Flooding in Arizona, January 21 to 22, 2010$7.3 million · 3 events
- Flash Flooding and Heavy Snow in California, January 21, 2010$2.0 million · 7 events
- Blizzard and Flooding in Arizona, January 21 to 22, 2010$281,000 · 82 kt wind · 19 events
- Hail and Damaging Winds in Kentucky, January 21, 2010$155,000 · 1 in hail · 4 events
- Flash Flooding and Heavy Snow in Nevada, January 21 to 22, 2010$75,000 · 5 events
- Blizzard and Winter Storm in Colorado, January 21 to 25, 201017 events
- Hail in Tennessee, January 21, 20101.75 in hail · 17 events
- Flash Flooding and Hail in Florida, January 21, 20101.75 in hail · 13 events
- Damaging Winds in Alabama, January 21, 2010$15,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210773.